Chaos in a 1-Dimensional Compressible Flow

American Physical Society
Publication Type:
Journal article
Gerig Austin and Hubler Alfred 2007, 'Chaos in a 1-Dimensional Compressible Flow', American Physical Society, vol. 75, no. 4, pp. 045202-1-045202-3.
Issue Date:
Full metadata record
Files in This Item:
Filename Description Size
Thumbnail2008004048OK.pdf528.63 kB
Adobe PDF
We study the dynamics of a one-dimensional discrete flow with open boundaries?a series of moving point particles connected by ideal springs. These particles flow towards an inlet at constant velocity, pass into a region where they are free to move according to their nearest neighbor interactions, and then pass an outlet where they travel with a sinusoidally varying velocity. As the amplitude of the outlet oscillations is increased, we find that the resident time of particles in the chamber follows a bifurcating (Feigenbaum) route to chaos. This irregular dynamics may be related to the complex behavior of many particle discrete flows or is possibly a low-dimensional analogue of nonstationary flow in continuous systems.
Please use this identifier to cite or link to this item: